Want to watch this video? Sign up for the course here. Or enter your email below to watch one free video.

Unlock This Video Now for FREE

This video is normally available to paying customers.
You may unlock this video for FREE. Enter your email address for instant access.

The symptoms of Clostridium Difficile range from mild to very severe diarrhoea so care needs to be taken to avoid it's spread to people.

A Clostridium Difficile Infection or CDI is a type of bacterial infection that can affect the digestive system. It most commonly affects people who are staying in hospital. The symptoms of a Clostridium Difficile infection can develop when you are taking, or have just finished taking, an antibiotic. Occasionally symptoms may appear up to 10 weeks after you finish taking antibiotics.

The most common symptoms of a mild to moderate Clostridium Difficile Infection are: regular bouts of usually foul-smelling, watery diarrhoea; which can sometimes be blood stained; most people have around 3-5 bouts of diarrhoea a day, abdominal cramping and pain.

In more severe cases of Clostridium Difficile Infection the colon can become inflamed, which is known as colitis. Symptoms of colitis include: more frequent bouts of diarrhoea; between 10-15 a day, a high temperature (fever) of or above 38C, more severe abdominal cramping, dehydration, feeling sick, loss of appetite and weight loss.

Clostridium Difficile Infection  can also cause life threatening complications such as severe swelling of the bowel due to a build-up of gas, this type of swelling is known as toxic megacolon.

It is worth noting that Diarrhoea can be a common side effect of antibiotics so having diarrhoea while taking antibiotics does not necessarily mean you have a Clostridium Difficile Infection . If the diarrhoea persists after finishing a course of antibiotics you should consider a Clostridium Difficile Infection.

Spores of the Clostridium Difficile bacteria can be passed out of the human body in faeces and can survive for many weeks, and sometimes months, on objects and surfaces.

If you touch a contaminated object or surface and then touch your nose or mouth you can ingest the bacteria.  The Clostridium Difficile bacteria do not usually cause any problems in healthy people. However, some antibiotics can interfere with the balance of 'good' bacteria in the gut. When this happens, Clostridium Difficile bacteria can multiply and produce toxins, which cause symptoms such as diarrhoea.

A mild Clostridium Difficile Infection can usually be controlled by withdrawing treatment with the antibiotics causing the infection.  More severe cases can be treated using different antibiotics. The condition usually responds well to treatment, with symptoms improving in 2-3 days and clearing up completely within 7-10 days. However a return of symptoms is common occurring in around 1 in 4 cases. A relapse will require further treatment. Some people have two or more relapses.

Life threatening cases may need surgery to remove a damaged section of the bowel which is required in around 1 in a 100 cases. Severe cases of Clostridium Difficile Infection  – especially when they occur in people who were already very ill – can be fatal.

Clostridium Difficile bacteria spread very easily. Despite this, CDIs can usually be prevented by practising good hygiene in healthcare environments, such as washing hands regularly and cleaning surfaces using products containing bleach.
If you are visiting someone in hospital you can reduce the risk of spreading infection by washing your hands before and after entering the ward. Alcohol hand gel is not effective against Clostridium Difficile spores, so the use of soap and water is essential.

As CDIs are usually caused by antibiotics, the majority of cases happen in a healthcare environment, such as a hospital or care home. Older people are most at risk from infection. People aged over 65 account for three quarters of all cases.
In recent years, the number of CDIs has fallen rapidly. There were 17,414 reported cases in England during 2011 compared to 52,988 in 2007.

Unfortunately a new strain of the Clostridium Difficile bacteria, called NAP1/027, has emerged in recent years. This new strain tends to cause more severe infection. There has also been an increase of CDI cases occurring outside of a healthcare setting known as community-acquired Clostridium Difficile infection.